Alert archive / New York / Beach Hazards Statements in 2023

Beach Hazards Statement 3, NWS Buffalo, NY

June 12, 2023Chautauqua County, Erie County, New York

NWS Buffalo, NY issued this beach hazards statement at Jun 12, 2023, 4:00 AM EDT for Chautauqua County, Erie County, New York. It took effect at Jun 12, 2023, 11:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2023, 4:00 AM EDT (08:00 UTC)
In effect from
Jun 12, 2023, 11:00 AM EDT
Expired
Jun 12, 2023, 11:00 PM EDT
In force
12 hr
Issued by
NWS Buffalo, NY

Counties Chautauqua County, NY, Erie County, NY

The radar

The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 07:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

459 
WHUS41 KBUF 120800
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
400 AM EDT Mon Jun 12 2023

NYZ019-085-121600-
/O.NEW.KBUF.BH.S.0003.230612T1500Z-230613T0300Z/
Chautauqua-Southern Erie-
400 AM EDT Mon Jun 12 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM 11 AM EDT THIS MORNING
THROUGH THIS EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Chautauqua and Southern Erie counties.

* WHEN...From 11 AM EDT this morning through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
3 follow-up statements
660 
WHUS41 KBUF 121356
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
956 AM EDT Mon Jun 12 2023

NYZ019-085-122200-
/O.CON.KBUF.BH.S.0003.230612T1500Z-230613T0300Z/
Chautauqua-Southern Erie-
956 AM EDT Mon Jun 12 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions 
  expected.

* WHERE...Beaches of Chautauqua and Southern Erie counties.

* WHEN...Through this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$

JLA
681 
WHUS41 KBUF 122022
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
422 PM EDT Mon Jun 12 2023

NYZ019-085-130300-
/O.CON.KBUF.BH.S.0003.000000T0000Z-230613T0300Z/
Chautauqua-Southern Erie-
422 PM EDT Mon Jun 12 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

* WHAT...Strong currents and dangerous swimming conditions.

* WHERE...Beaches of Chautauqua and Southern Erie counties.

* WHEN...Until 11 PM EDT this evening.

* IMPACTS...Strong currents and dangerous swimming conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Stay out of the water to avoid dangerous swimming conditions.

&&

$$
144 
WHUS41 KBUF 130244
CFWBUF

Coastal Hazard Message
National Weather Service Buffalo NY
1044 PM EDT Mon Jun 12 2023

NYZ019-085-130345-
/O.EXP.KBUF.BH.S.0003.000000T0000Z-230613T0300Z/
Chautauqua-Southern Erie-
1044 PM EDT Mon Jun 12 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM EDT THIS
EVENING...

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Jun 12, 1:58 AM EDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 12, 1:58 AM EDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
158 AM EDT Mon Jun 12 2023

.SYNOPSIS...
Low pressure passing by JUST to our west will push a cold front
through our region later today...and this will help to generate
several hours of badly needed rain. While there will be a
relatively sharp cut off in the rain late today and Monday night...a
large mid level storm system to our west will push another swath
of rain across our area Tuesday afternoon through Wednesday.
TOTAL rainfall through this period is forecast to range from
roughly three quarters of an inch over the western counties...to
one to two inches over the Finger Lakes and Eastern Lake Ontario
regions.

&&

.NEAR TERM /THROUGH TONIGHT/...
A split flow that had been found over the eastern half of the
country the past few days will finish phasing today...as southern
stream energy moving across the Lower Great Lakes will wrap around
and become absorbed by a deepening closed low centered near Lake
Michigan. A relatively deep 1000mb sfc low (-3 STD / return interval
5-10 yrs) associated with the southern stream shortwave will pass
JUST to our west in the process...then will push a relatively strong
frontal boundary (more like an occlusion) across our region this
afternoon and tonight.

A wealth of GOMEX moisture (PWAT values arnd 1.5") ahead of the
frontal boundary will be lifted by an accompanying swath of strong
frontogenetic forcing provided by a 35 kt low level jet and enhanced
by upper support by a 75kt UL jet over Michigan. All of this will
boil down to several hours of very welcomed rain. While synoptic
forcing will be fairly strong...there will not be a lot of
instability to fuel actual convection. Will thus back off on
'thunder' for sites west of the Finger Lakes...but will maintain
further east where a little diurnal instability will be present.

In regards to timing...a 40-50 mile wide strip of steady rain over
the far western counties at daybreak will steadily march east across
the Genesee valley and Finger Lakes during the latter half of
morning and early afternoon...then will cross the Eastern Lake
Ontario LATE today and the first half of tonight. A relatively sharp
back edge to the steady rain will work its way across the far
western counties later this afternoon...as mid level moisture will
quickly be stripped away in the wake of the passing occlusion.
Rainfall today will range from a third to a half inch over the far
western counties to a half to one inch over the Finger Lakes region.
The higher rainfall amounts over the Finger Lakes...and eventually
the Eastern Lake Ontario region...will come as a result of an
additional sfc wave over the Mid Atlantic region that will track
northwards along the occlusion late today and tonight.

Monday night...the slowing occlusion will cross the Eastern Lake
Ontario region by 06z or so...while sfc based ridging will build
across the western counties. Relatively deep synoptic forcing ahead
of the occlusion should be able to support a half to three quarters
of an inch of rain for sites east of the Finger Lakes...while a
pronounced dry slot will accompany the aforementioned sfc based
ridging over the western counties to promote fair dry weather.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
The vertically stack low will then ever so slowly trudge east on
Tuesday. Another plume of deep moisture and shortwave energy is
forecast to wrap back in across the region by Tuesday afternoon.
This will bring another round of showers and a chance of a
thunderstorm.

Tuesday night...the mid-level low will ever so slowly churn eastward
working further into the Lower Lakes with continued chances for
showers. The center of the circulation will then make its way across
the forecast area on Wednesday...with additional chances for showers
or a thunderstorm. The closed low finally begins to exit Wednesday
night as it open up. This will bring about a decrease in coverage of
showers as we head into Thursday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Core of the mid level closed low will reside northeast of the lakes
by Thursday, stretched across northern New England as the system
weakens and partially opens back up. Another ripple of shortwave
energy dropping southward out of Ontario Province will pivot around
the parent longwave trough and back across the Great Lakes,
reinvigorating shower development later in the day. Still a good
deal of uncertainty in how robust this shortwave will be, which will
ultimately determine shower coverage and intensity Thursday.

Drier weather expected for Thursday night through Friday as
transient mid level ridging and weak surface high pressure builds
back across the Great Lakes. Could be a few showers during this time
as weak moist cyclonic flow remains over the region, particularly
across the eastern zones in closer proximity to the departing
shortwave, though the bulk of the period should be rainfree.

Longwave pattern across the CONUS will further deamplify moving into
the weekend as the large trough shuffles off to the Canadian
Maritimes and eventually the Northern Atlantic. While it can be
inferred that there doesn't look to be any major weather makers on
the horizon...Confidence remains low as weak, fast moving shortwaves
rippling through the more zonal flow aloft could support a few
periods of showers through the end of the period. Will continue to
include low (generally 15-30%) PoPs to cover this uncertainty
Saturday and Sunday.

Otherwise...Temperatures will be near to below normal Thursday and
Friday, before gradual airmass modification in the wake of the
departing mid level trough supports a warming trend for Saturday and
Sunday.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
While there will be some light showers around...mainly over the far
western counties and across the North Country...VFR conditions will
be in place for the remainder of the overnight.

Conditions will significantly deteriorate though on Monday...as low
pressure passing JUST to the west of Buffalo will push an occlusion
through the western portion of the state. MOderately heavy rain will
accompany this feature with cigs tumbling to IFR levels by mid
morning over the far western counties...and by mid afternoon across
the Finger Lakes (incl KROC). Sites east of Lake Ontario should
maintain VFR conditons through at least mid afternoon...after which
steady rain will drop vsbys and cigs to MVFR levels.

Most of western and north central New York should experience IFR
conditons early this evening...then cigs will rise/clear out from
west to east with VFR weather returning.

Outlook...

Tuesday...Mainly VFR with a chance of showers.
Wednesday...Areas of MVFR with showers likely.
Thursday and Friday...VFR/MVFR with a chance of showers and
thunderstorms.

&&

.MARINE...
Cold front stalls just to the west tonight. Low pressure will then
ride northeast across the lower Great Lakes on Monday sweeping the
cold front through the area. Conditions will approach Small Craft
Advisory criteria for portions of the Lakes during this time as
easterly winds later tonight switch to the southwest on Monday.
Greatest chance of seeing Small Craft Advisory conditions will be on
Lake Erie and to the Upper Niagara River and Buffalo Harbor late
Monday morning through Monday afternoon.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...AR
LONG TERM...PP
AVIATION...RSH
MARINE...JLA/JM
Hazardous weather outlook, Jun 11, 4:18 AM EDT, 23 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
418 AM EDT Sun Jun 11 2023

NYZ001>008-010>014-019>021-085-120900-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
418 AM EDT Sun Jun 11 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-120900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
418 AM EDT Sun Jun 11 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:00 AM EDTSmall Craft AdvisoryBUF19 hr
Jun 12, 6:20 PM EDTSpecial Weather StatementBUFWayne40 min
Jun 12, 7:03 PM EDTAreal Flood WarningBUFCayuga, Ontario, Wayne3 hr

Nearby

Beach Hazards Statements in New York, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.